Clostridium difficile infections often occur with an upset of the normal balances of bacteria in the gut. C. difficile bacteria are normally harmless, but when they grow out of control, they can make the person sick, according to WebMD.
While it is possible for an otherwise healthy person to experience a C. difficile infection, it is more common in individuals who have recently undergone treatment with antibiotics, reports WebMD. Any antibiotic puts the user at risk, but broad-spectrum antibiotics are the worst offenders. People who must take a mixture of antibiotics to fight an infection or take antibiotics for a longer than normal course are also at higher risk. The infection is more common in people who experience long hospitalizations or live in nursing facilities.
Once a person develops a C. difficile infection he can pass it to others through spores that pass in his bowel movements. These spores can live on surfaces for an extended period to cause infections. Proper sanitation and hand washing are essential when caring for someone with a C. difficile infection, indicates WebMD.
Treatment for a C. difficile infection includes the use of antibiotics that target the C. diff bacteria. In 25 percent of the cases, the patient must take a second course of antibiotics because of the infection. Probiotics and fecal implants are sometimes used to treat the infection, according to WebMD.